Does Niacinamide Usually Cause Skin Purging?

Niacinamide is generally tolerated well by most people’s skin, but you might wonder if it can cause purging. “Purging” is another term for breakouts, though there are some differences.

Though some people do report experiencing irritation and breakouts after using the ingredient, niacinamide is unlikely to cause purging. That’s because it doesn’t affect the skin in a way that usually triggers purging.

Read on to learn about niacinamide, purging, and possible reasons why your skin might react to the ingredient.

What is niacinamide?

Niacinamide, also known as nicotinamide, is another name for vitamin B3. It’s an antioxidant and anti-inflammatory ingredient found in topical skin care products and oral supplements.

In terms of skin health, niacinamide is used to:

  • reduce swelling and redness
  • decrease sebum (oil) production
  • improve hydration
  • stabilize the barrier function (protective ability) of skin
  • minimize atypical pigmentation (coloring)

As a result, niacinamide may be used to treat skin conditions like:

    acne
  • rosacea
  • autoimmune skin conditions
  • hyperpigmentation
  • atopic dermatitis

A dermatologist may prescribe niacinamide as a compounded cream, but it’s also available in over-the-counter formulas.

Can niacinamide cause purging?

In skin care, purging happens when an active ingredient increases the turnover rate of skin cells. This allows new skin cells to emerge, exposing healthier skin.

However, the process also forces out comedones. Comedones are follicles clogged with dirt and oil. They mostly commonly appear as blackheads or whiteheads.

This can cause a temporary increase in pustules, a form of acne that causes bumps filled with pus. It’s a possible side effect of active ingredients like retinoids, according to a 2015 academic review.

As mentioned earlier, niacinamide reduces how much sebum your skin makes and it improves hydration.

However, it doesn’t increase skin cell turnover. And since purging occurs due to cell turnover, a reaction to niacinamide likely isn’t going to include purging.

In fact, according to a 2016 review, the anti-inflammatory properties of niacinamide reduce pustules, a feature of purging. Its anti-sebum effects can also minimize comedones.

Overall, there isn’t a lot of research demonstrating negative reactions to topical niacinamide. The ingredient is typically well-tolerated and is not associated with adverse side effects at standard doses.

Some people do report irritation, dryness, and redness when using a high concentration of niacinamide (around 10 percent). Switching to a lower potency (around 4 or 5 percent) may be easier on your skin.

If you think you’re experiencing niacinamide purging, it may be due to another ingredient in the product you’re using. For example, some products contain both niacinamide and retinol, and retinol is an ingredient that may cause purging.

What should I do if niacinamide causes purging?

Although niacinamide doesn’t necessarily cause purging, it may cause irritation or bumps in some people.

If this happens, here’s what you can do:

  • Check the other ingredients in your product. If it has comedogenic ingredients, like oleic acid or butyl stearate, consider switching to a noncomedogenic product.
  • If the product has an active ingredient like retinol, the purging is likely due to that ingredient. It means the ingredient is doing its job, so continue using the product.
  • Whether you have a purge or breakout, avoid scrubbing or exfoliating the bumps. This can cause more inflammation.
  • Avoid picking at the acne and irritation. Try not to touch your face.
  • Avoid using any new products or ingredients until the irritation calms down.

Sometimes, it can be difficult to know the exact ingredient that’s causing your symptoms. In this case, consider speaking with a dermatologist.

Tell them the exact product you’re using so they can check the ingredients list. From there, the dermatologist can examine your skin and determine what may be causing the irritation.

The bottom line

If you develop a reaction after using niacinamide, it probably isn’t purging.

That’s because purging occurs when an ingredient increases skin cell turnover and niacinamide doesn’t have this effect on skin cells. The reaction is likely due to another ingredient in the product.

However, a high concentration of niacinamide can cause irritation. Try using a product with lower potency if this is happening.

If you have a severe reaction to niacinamide or any skin care ingredient, discuss your symptoms with a dermatologist.

You should also see a medical professional if you have a widespread rash, signs of an infection, or persistent irritation.

Read this next

Niacinamide is a form of vitamin B-3. This essential nutrient helps build proteins in the skin and offers protection against environmental damage…

Niacinamide and retinol can be combined in one product but are also available separately. They’re safe to use together and have several benefits when…

Purging isn’t ideal, but it is to be expected with certain skin care ingredients. Here’s how to calm, stop, and speed up the process.

You can cleanse your skin as much as you want or leave it alone for extended periods of time. But this "detoxing" won't actually remove any toxins…

While jock itch is bothersome, it’s a treatable condition. Learn about home remedies, prescribed meds, and what causes jock itch.

Find out if kids need different sunscreens from adults, if sunscreen can be toxic, and whether it matters if you’re slathering on SPF 100.

Here are 16 of the best sunscreens on the market in spray, lotion, and solid forms, and for different needs. They're tried and true.

Everyone can benefit from a good facial cleanser, and many products are specially formulated for dry, sensitive skin. We’ll talk about the pros and…

Blue lips are most often caused when something is preventing you from getting enough oxygen into your body. Read on to discover some of the causes of…

Read more on: beauty, skin, skin care, niacinamide